Abstract

Background

L-asparaginase (LASP) therapy in adults is associated with frequent hepatic and metabolic side effects, often resulting in dose adjustments and omissions. Pegylated asparaginase (PEGASP) substituted for LASP improves convenience of administration with comparable efficacy; however, adverse event (AE) management remains challenging. The incidence and management of LASP- and PEGASP-induced metabolic and hepatic complications in adult ALL patients is not well defined.

Methods

This single center, retrospective, observational study was approved by the Mayo Clinic Institutional Review Board. Consecutive adult patients with a confirmed diagnosis of ALL receiving LASP or PEGASP containing chemotherapy regimens between January 2000 and October 2012 were evaluated. Patients were followed up to 60 days after the last LASP or PEGASP dose for development of biochemical and clinical pancreatitis, hypertriglyceridemia and hepatotoxicity. Hyperglycemia was not analyzed due to confounding variables, such as concomitant corticosteroid administration. AEs were graded as per the National Cancer Institute Common Terminology Criteria (CTCAE) version 4.03. Analysis was performed using Cox proportional hazard models with odds ratios (with 95% confidence intervals) reported to demonstrate the strength of association between group and AE rate.

Results

Of 74 adult patients, 54 (73%) met inclusion criteria. History of dyslipidemia, diabetes mellitus, cholelithiasis and coronary artery disease was documented at baseline in 13 (24%), 4 (7%), 4 (7%) and 10 (19%) patients, respectively. Twenty eight (52%) patients received LASP, 22 (41%) received PEGASP and 4 (7%) received both. A total of 399 doses including 335 (84%) LASP and 64 (16%) PEGASP were administered. Distribution based on treatment schedules was as follows; CALGB 9111 (n=20 (37%), Larson et al, 1998), E2993 (n=13 (24%), Goldstone et al, 2008), C10403 (n=9 (17%), NLM: NCT00558519), CCG 1941 (n=7 (13%), Gaynon et al, 2006) and Augmented Hyper-CVAD (n=5 (9%), Faderl et al,2011).

Six (11%), 20 (37%), and 53 (98%) patients experienced pancreatic, lipid (hypertriglyceridemia) and hepatic adverse events, respectively. In this group, CTCAE grade 3/4 AEs occurred in 0 (0%), 8 (15%), and 28 (52%) patients, respectively. No deaths were directly related to these complications. Patients receiving PEGASP were more likely to experience AE of any CTCAE grade (OR 11.5, 95% CI 4.4-30.3, p < 0.0001), including grade3/4 AEs (OR 27.9, 95% CI 11.4-68.2, p < 0.0001) in comparison to those receiving LASP. All cases of pancreatitis manifested as biochemical elevation in pancreatic enzymes, and were either grade 1 (n=4, 67%) or grade 2 (n=2, 33%). All patients were managed conservatively. Management of hypertriglyceridemia was heterogeneous across all grades and included observation (n=11, 55%), non-pharmacologic interventions (n=1, 5%), medication management (n=4, 20%) and combined strategies (n=4, 20%). The most common practice was a combination of fibrate derivatives (fenofibrate) and fish oil (n= 5). One patient with a peak triglyceride level of 2285 mg/dL was placed on an insulin/dextrose infusion for 4 days.

Hepatic toxicity manifested as CTCAE grade 3/4 transaminitis in 13 (24%) patients, hyperbilirubinemia in 4 (7%) patients and both in 11 (20%) patients. Temporal correlation was used to best distinguish confounding variables including possible hepatoxicity from azole antifungals and other drugs. Management of hepatic toxicity included delay in dosing, subsequent LASP or PEGASP dose reduction and laboratory monitoring until resolution.

Overall, deviations in LASP or PEGASP administration were documented in 18 (33%) patients due to metabolic or hepatic AEs. Eight (15%) patients required omission of at least 1 dose, 7 (13%) experienced delays of administration and 7 (13%) needed a dose reduction.

Conclusion

PEGASP administration resulted in significantly higher AE rates in comparison to LASP and this significance was retained when comparing AEs of CTCAE grade 3 and 4. Given the growing trend of using PEGASP combination chemotherapy in adults with ALL, a detailed analysis looking at the increase in side effects, their consequences (delayed tereatment and dose reductions) and the impact of these factors on disease remission and survival is needed.

Disclosures:

No relevant conflicts of interest to declare.

Author notes

*

Asterisk with author names denotes non-ASH members.